Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


After 7 years, continue HAART or take a break ?
Jan 27, 2004

I am a 46 y.o. male, diagnosed in August of 1996 with CD4 count of <40 and vl of >125,000. I began Zerit in January of 1997 and my vl immediately went to undetectable. After a consult with my Dr., I decided (and he agreed) to kick it while it was down, so I added Epivir and Crixivan.

Since then, my vl has stayed consistently undetectable and my CD4 count crept up and has been steady between 280 and 320. About 3 years ago I stopped Crixivan and started Sustiva, with no change in results either way.

My question is, should I continue this therapy as long as it lasts ( 7 years this month and it seems like it could last indefinitely) or should I go off the meds and see what happens?

I am extremely consistent in my compliance with my medication schedule, and am blessed to have no severe side effects. My only concerns are the problems I have been having controlling cholesterol (245) and triglycerides (386) and my fasting blood sugar levels (145-170).

I have had mixed results with moderating my eating habits (sweets, carbs, etc.) and getting my weight down (currently down to 206 from a high of 218).

Should I leave well-enough alone, or explore taking a time-out with medications to see if vl bounces up, CD4's change, and if my cholestrol and blood sugars go back to normal?

Response from Dr. Lee

You have been fortunate (and undoubtably worked hard) to keep your viral levels undetectable for so long. As a result, your CD4 count has partially recovered. Side effects are a concern with these very long term (life-long) medicines. There may be some options for other antiretroviral therapy changes that will help reduce your triglycerides, for example.

I would not advise that you completely discontinue therapy. There are situations in which that can be a particularly bad move. The fact that you had an earlier T4 (CD4) of only 40 means that your immune system was seriously damaged by the infection before you started treatment. Indications are that immune recovery in that situation, especially considering your age, may not be as "sturdy" and therefore may crumble quickly if you stop therapy.

I suggest that you discuss your concerns about the side-effects with your doctor and come up with a plan that you can simply move over to while the virus is still down. Don't let it get up and then work to knock it down again.



Previous
Long term effects?
Next
Reyataz, Norvir and Lipoatrophy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement